Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Autonomic Neuropathy?
Mar 11, 2001

I would really appreciate another opinion on this. The last few months have been a nightmare for me.I am a 42 yr. old HIV+ male. T-cells 375, viral load 74. I was recently diagnosed with Vasovagal Reaction/Syncope after a tilt test. I was examined by a team of doctors from neurology in the ER a couple of weeks ago. They all came to the same conclusion that I had autonomic neuropathy and suggested I have a tilt test to verify their suspicions. They were adamant that this was neurological in nature and was probably due to long-term Anti-Retroviral therapy. My infectious disease doctor does not agree with them and says that there are not any medicines that could cause this. A cardiologist did the tilt test. He told me that there was a problem, with the nerves around my heart, that caused my pulse to drop and subsequently my blood pressure. He also told me he suspects a possible drug connection or low cortisol. My current drugs are Videx, Crixivan, Norvir and epivir. I have also had problems with numbness and weakness on my left side and very intense pain in my feet. I first started having these problems when I was taking Videx, Ziagen and Zerit.I was also recently hospitalized with polycythemia and I am on coumidin.

Is autonomic neuropathy a form of periphial neuropathy and could it cause Vasovagal Reaction/Syncope?

Thank you.

Response from Dr. Henry

HIV itself has been associated with autonomic neuropathy as well (usually in the setting of poorly controlled HIV replication and lower CD4 T cells). Autonomic neuropathy can also occur in HIV- persons. Thus, your situation is a challenging one. I suggest you see a neurologist who is HIV knowledgeable to help sort this out. I assume that you have been checked out for hormonal status (cortisol, thyroid, testosterone) and that no problems were found (if not I would have that checked)? I have seen several cases of persons who had neuropathy from unknown causes which was worsed by HIV drugs that ordinarily would not likely cause that type of problem. It seems possible the the videx (less likely the 3TC) could be contributing in some way since they might be also playing a role in the foot discomfort you are experiencing. Since may folks find themselves between a rock and a hard place I strongly suggest you see a good neurologist. KH



Previous
Azt cause of Pain??
Next
Patches on palms

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement